MAUDE Adverse Event Report: ANIKA MONOVISC; SODIUM HYALURONATE FOR INTRA ARTICULATE INJECTION

ANIKA MONOVISC; SODIUM HYALURONATE FOR INTRA ARTICULATE INJECTION
Catalog Number 690016
Medical Device Problem Code Device Appears to Trigger Rejection (1524)
Health Effect - Clinical Codes Pain (1994); Loss of Range of Motion (2032); Ambulation or Postural Difficulties (2544); Swelling/ Edema (4577)
Date of Event 07/17/2025
Type of Reportable Event Serious Injury
Event or Problem Description
This report is being submitted in pursuant to the provisions of 21 cfr, part 803.This report does not reflect a conclusion by anika or its employees that the report constitutes an admission that the device, anika, or its employees, caused or contributed to a potential patient event documented in this report.On 12sep2025, the following was reported to anika via medwatch report number (mw5174391) event: "patient received monovisc brand name injection on to the right knee for osteoarthritis.Patient previously received monovisc injection on (redacted) 2025 and did not experience side effects from that injection.On (b)(6) 2025, patient presented with swelling of right knee up to [rip hip].Patient was experiencing sharp pains in right knee at this time and required a wheelchair for assistance.Aspirated 25 ml of sanguineous fluid for pain relief.Patient presented on (redacted) 2025 with decreased swelling and increased range of motion back in her right knee." it was indicated that monovisc was used for the procedure.The device is not available for evaluation.
 
Additional Manufacturer Narrative
This case is still under investigation.A supplemental report will be submitted upon receipt of new and relevant information or upon completion of the investigation by the manufacturing plant.
 
Event or Problem Description
 
Additional Manufacturer Narrative
This case is still under investigation.A supplemental report will be submitted upon receipt of new and relevant information or upon completion of the investigation by the manufacturing plant.Supplemental report an 85-year-old female weighing 69kg received a full dose monovisc injection (monovisc 4 ml us - 690016, lot 0000012142) to the right knee for osteoarthritis.No ultrasound guidance used.Patient was encouraged to rest, keep the bandage in place for 24 hours and avoid submerging the bandaged area in water for 24 hours (protocols followed).Patient previously received an injection with no side effects.Patient experienced sharp pains and swelling of knee up to the right hip after this injection and required a wheelchair for assistance.Aspirate 25 ml of sanguineous fluid for pain relief.At a later visit, patient presented with decreased swelling and increased range of motion back in her right knee.A 20 gauge, 1.5" needle was used with no unusual appearance or evidence of tampering.Product was stored in the original packaging at room temperature in a secure cabinet with no known temperature excursions.The medical professional is a sports medicine physician who is proficient in administration and use of visco supplementation for over 20 years.Medical professional determined that the patient's experience is related to the use of the device.Patient improved after aspiration and cortisone (kenalog) injection with ultrasound guidance.On follow-up on (b)(6) 2025 the patient's pain had improved but was still present.Patient resumed normal function and was no longer requiring a wheelchair at that point.Comorbidities include gastroesophageal reflux disease without esophagitis, cervical stenosis of spinal canal, history of aneurysm of ascending aorta without rupture, prediabetes, well controlled hypertension, well controlled dyslipidemia, osteoarthritis.A review of the batch record for monovisc 4 ml us - pn 690016 lot number 0000012142.Udi (b)(4).Manufacture date: 13 feb 2025.Expiration date 13 feb 2028.The lot was manufactured and released to applicable procedures and specifications.A three-year retrospective review of the ncrs for this product was performed.There were no nonconformances documented that were related to the reported event.The ifu was reviewed: warnings, temperature storage, handling precautions, and general device-specific information are sufficiently documented in the ifu.A three-year retrospective review of retention inventory inspection reports beginning with the most recent lot closest to the manufacturing date of this product to the complaint lot was performed.There were no nonconformances documented in the report that were related to the reported event.A review of the recent stability study report for monovisc was performed.There were no non-conformances documented.The conclusion for the product stated that the product has met all required specifications.The data in the report shows that the stability profiles of the annual lots are consistent and indicates that the process is stable.A clinical assessment review of the event concluded that there is a temporal association between the reported incident and use of anika product.This is associated with the reported acute pain and swelling right knee s/p ia monovisc injection.Root cause can be traced to known inherent risk of the device.This case will be monitored and trended for future analysis.

Brand Name
MONOVISC
Common Device Name
SODIUM HYALURONATE FOR INTRA ARTICULATE INJECTION
Manufacturer (Section D)
ANIKA
32 wiggins avenue
bedford MA 01730
Manufacturer (Section G)
ANIKA
32 wiggins avenue
bedford MA 01730
Manufacturer Contact
lee perloff
32 wiggins avenue
bedford, MA 01730
MDR Report Key23247818
Report Number3007093114-2025-00014
Device Sequence Number10252049
Product Code MOZ
UDI-Device Identifier00817337000104
UDI-Public00817337000104
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Pharmacist
Type of Report Initial,Followup
Report Date (Section B) 03/09/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number690016
Device Lot Number0000012142
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/12/2025
Supplement Date Received by Manufacturer09/12/2025
Initial Report FDA Received Date10/08/2025
Supplement Report FDA Received Date03/09/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured02/13/2025
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age85 YR
Patient SexFemale
Patient Weight69 KG
Patient EthnicityNon Hispanic
Patient RaceWhite